Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Tallahassee, FL

July 12, 2008Dale County, Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 12, 2008, 4:33 PM CDT for Dale County, Geneva County, Houston County, Alabama. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2008, 4:33 PM CDT (21:33 UTC)
Expired
Jul 12, 2008, 5:15 PM CDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Geneva County, AL, Houston County, AL

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:00 PM CDTTSTM WND DMGHartford, ALSEVERAL TREES AND POWER LINES DOWN BLOCKING CR 67.
Jul 12, 5:05 PM CDTTSTM WND DMGWicksburg, ALTREES DOWN BLOCKING ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2130 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 122133
SVRTAE
ALC045-061-069-122215-
/O.NEW.KTAE.SV.W.0145.080712T2133Z-080712T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...FORT RUCKER...DALEVILLE...
  EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 515 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL
  ...AND DAMAGING WINDS NEAR 60 MPH.  THESE STORMS WERE LOCATED ALONG 
  A LINE EXTENDING FROM 7 MILES SOUTHEAST OF OZARK TO FORT RUCKER...
  AND MOVING SOUTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TAYLOR AND HARTFORD BY 505 PM CDT...
  SLOCOMB BY 510 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3109 8543 3104 8580 3136 8579 3143 8542
TIME...MOT...LOC 2131Z 355DEG 22KT 3135 8553 3130 8578

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:30 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 1:30 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SAT JUL 12 2008

.SYNOPSIS...WITH THE UPPER LEVEL RIDGE TO OUR WEST AND THE TROF JUST
TO OUR EAST...THE SQUEEZE PLAY CONTINUES ACROSS THE CWA TODAY WITH
STRONG N-NW WINDS THROUGHOUT THE DEPTH OF THE TROPOSPHERE. THIS DEEP
N-NW FLOW HELPED TO CREATE SOME EXPLOSIVE CONVECTIVE DEVELOPMENT
ACROSS THE GULF COASTAL WATERS DURING THE MORNING HOURS...WITH
CONVECTION NOW BEGINNING TO FIRE OVER LAND. INITIALLY EXPECTED THE
SEA BREEZE TO DEVELOP SOME STRONG VERTICAL MOTIONS (5-7 M/S) ALONG
ITS LEADING EDGE THIS AFTERNOON...BUT WITH CONVECTION ALREADY
BEGINNING TO FIRE WELL IN ADVANCE OF THE SEA BREEZE AND CONTINUING
ON A S-SE TRAJECTORY...THE REDUCED DIFFERENTIAL HEATING OUT AHEAD OF
THE SEA BREEZE FRONT MAY TAKE SOME STEAM OUT OF THE STORMS THIS
AFTERNOON. NEVERTHELESS...THE THERMODYNAMICS REMAIN QUITE FAVORABLE
...SO ANY STORMS WHICH ARE ABLE TO REACH FULL MATURITY COULD BE
STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. OVER THE COASTAL WATERS...DESPITE THE WEAK SFC PRESSURE
GRADIENT AND LIGHT SYNOPTIC SCALE WINDS...THERE ARE STILL MANY
LOCATIONS WITH LOCALLY HIGHER WINDS AND SEAS IN AND AROUND THE
SCT-NUMEROUS STORMS.

&&

.SHORT TERM...THE DEEP LAYER N-NW FLOW WILL CONTINUE ON SUNDAY...BUT
WIND SPEEDS WILL BE DECREASING...AND SOMEWHAT DRIER AIR WILL WORK
ITS WAY IN FROM THE NORTH. THIS SHOULD RESULT IN SLIGHTLY LOWER POPS
ACROSS THE REGION (ESPECIALLY OVER EASTERN PORTIONS OF THE CWA)
...BUT PROBABLY NOT QUITE AS LOW AS A TYPICAL TYPE 8 OR 9 SEA BREEZE
DAY. (THE MEAN LAYER VECTOR WIND (MLVW) BETWEEN 1000-700MB OUT OF
THE NW). WILL THEREFORE PLAN ON USING SOME FORM OF A BLEND OF TYPE 8
AND MAV POPS. ON MONDAY AND TUESDAY...THE UPPER RIDGE WILL CONTINUE
TO HEAD FURTHER WESTWARD INTO TX AND NEW MEXICO...WHICH WILL ALLOW
THE UPPER TROF TO CARVE OUT EVEN STRONGER OVER THE EASTERN U.S. THIS
SHOULD INITIALLY RESULT IN HIGHER (OR AT LEAST MORE EVENLY
DISTRIBUTED) POPS RETURNING TO MUCH OF THE CWA ON MON...BEFORE A
QUICK SHOT OF DRIER AIR RETURNS ON TUE.

&&

.LONG TERM ...MID/UPPER TROF SWINGS ACROSS THE ERN CONUS BY TUESDAY
REPLACED BY A BROAD BUT FLAT RIDGE THRU WED AND THEN STRONGER RIDGE
BUILDING WWD FROM ATLANTIC THURSDAY-SATURDAY. FRONT/SFC TROF IS
PROGGED TO REACH SRN AL/GA BY MONDAY NIGHT THEN STALL ACROSS FL CWA
EARLY WED WITH WAVE INVOF OF APALACHEE BAY DEVELOPING LATE WEDNESDAY
OR EARLY THURSDAY. FRONT FINALLY BEGINS TO WASH OUT THURSDAY EVENING
INTO FRIDAY AS THE BERMUDA RIDGE BUILDS WWD FROM ATLANTIC TO OVER NE
GULF OF MEXICO. THIS WILL HELP MAINTAIN TYPICAL SUMMERTIME PATTERN
OF SCATTERED MAINLY AFTERNOON/EVENING SHWRS/TSTMS AND NORMAL TEMPS
FOR MID JULY. POPS WILL BE AT OR BELOW CLIMO (AROUND 40%) ESPECIALLY
TUESDAY AND WEDNESDAY AND INCH TOWARDS CLIMO THURSDAY-SATURDAY.
TEMPS WILL BE AROUND CLIMO (AVERAGE INLAND MAX AROUND 92/MIN 71).

&&

.MARINE...OUTSIDE OF ANY SHOWERS AND STORMS...WINDS AND SEAS WILL
REMAIN AT TYPICALLY LOW SUMMERTIME LEVELS THROUGH THE PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PORTIONS OF THE AREA THROUGH THE AFTERNOON AND EVENING HOURS
TODAY. THE BEST COVERAGE SHOULD REMAIN NEAR THE KPFN...KTLH...AND
KDHN TERMINALS THROUGH THE PERIOD. AFTER 9 PM EDT...CONVECTION WILL
SIGNIFICANTLY DECREASE FROM NORTH TO SOUTH. LATE TONIGHT OR AROUND
DAYBREAK SUNDAY...MVFR CIGS AND POSSIBLY IFR VSBYS WILL REMAIN
POSSIBLE...ESPECIALLY OVER THE AREAS WITH SHOWERS TODAY.

&&

.FIRE WEATHER...NO CONCERNS OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  93  73  91  71 /  30  40  30  50  40
PANAMA CITY  76  92  76  90  75 /  30  50  40  50  40
DOTHAN       73  93  73  91  71 /  30  60  40  40  30
ALBANY       73  95  74  92  71 /  20  40  30  40  30
VALDOSTA     71  93  72  92  72 /  20  40  30  40  30
CROSS CITY   72  93  74  91  73 /  30  40  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULD
LONG TERM...BLOCK
Hazardous weather outlook, Jul 12, 9:31 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1031 AM EDT SAT JUL 12 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-131000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1031 AM EDT SAT JUL 12 2008 /931 AM CDT SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A SQUEEZE PLAY BETWEEN AN UPPER LEVEL RIDGE TO OUR WEST AND A
TROUGH TO OUR EAST WILL HELP THE SEA BREEZE SPAWN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. SOME
OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS...FREQUENT
LIGHTNING...LOCALLY HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL.
A FEW OF THE STORMS COULD EVEN APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
DRIER AIR WILL FILTER INTO GEORGIA AND NORTHERN FLORIDA BEHIND THE
TROUGH. HOWEVER...THERE WILL STILL BE LOW LEVEL MOISTURE AND THE SEA
BREEZE INFLUENCE TO PRODUCE SCATTERED SHOWERS AND STORMS...WITH
HIGHER COVERAGE OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE.
MOISTURE RETURNS TO THE REGION ALONG WITH HIGHER RAIN CHANCES ON
MONDAY AHEAD OF A WEAK SURFACE FRONT. THEN THE BERMUDA RIDGE WILL
BUILD WESTWARD INTO THE REGION FOR THE REMAINDER OF THE WORK WEEK
WITH A RETURN TO SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS
ASSOCIATED WITH THE DAILY SEA BREEZES. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STORMS COULD BE STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT
SPOTTERS SHOULD BE ALERT FOR ANY STRONG TO SEVERE STORMS WHICH MAY
DEVELOP THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI/GOULD

In the hours before

Special weather statement, Jul 12, 3:03 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT SAT JUL 12 2008

FLZ009-122045-
HOLMES-
303 PM CDT SAT JUL 12 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES COUNTY...

* UNTIL 345 PM CDT

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GENEVA...MOVING SOUTHEAST AT 15
MPH.

UP TO DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS  ALSO OCCURRING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

BARRY
Special weather statement, Jul 12, 4:02 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 PM EDT SAT JUL 12 2008

ALZ066-122130-
DALE-
402 PM CDT SAT JUL 12 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE COUNTY...

* UNTIL 430 PM CDT

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CLIO...OR 11 MILES
NORTHEAST OF OZARK...MOVING SOUTH AT 24 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

9-FOURNIER
Special weather statement, Jul 12, 4:12 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EDT SAT JUL 12 2008

FLZ019-122145-
MADISON-
512 PM EDT SAT JUL 12 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY...

* UNTIL 545 PM EDT

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SUWANNEE RIVER STATE PARK...
MOVING WEST SOUTHWEST AT 15 MPH.

THIS STORM WILL BE NEAR...
  MADISON BY 545 PM EDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

9-FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:18 PM CDTSevere Thunderstorm WarningTAEDale, Henry, Houston27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.